Iowa, 2021Heavy Snow in Iowa, January 25 to 26, 2021
January 25 to 26, 2021 · NWS ARX · 1 event in 1 county or zone
A winter storm tracked across the Midwest from January 25th into the 26th. This storm produced a band of heavy snow from southeast Nebraska across Iowa into southern Wisconsin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm tracked across the Midwest from January 25th into the 26th. This storm produced a band of heavy snow from southeast Nebraska across Iowa into southern Wisconsin. The heavy snow band produced accumulations of 7 to 8 inches across Clayton County where the highest reported snow total was 8 inches in Guttenberg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 25, 2:04 PM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Jan 25, 2:04 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
204 PM CST Mon Jan 25 2021
.SHORT TERM...(This evening through Tuesday)
Issued at 204 PM CST Mon Jan 25 2021
All eyes are on ejecting short wave trough as associated surface
low moves through Missouri and into Ohio Valley next 36 hours.
This will produce elongated snow band closer to Interstate 80 so
obvious focus is what sort of impacts and snow totals will fall
across southern forecast areas.
Brunt of dynamics also remain just south of area or weaken as
they approach, including mid layer frontogenesis that fades as it
works north and higher into atmosphere. Some concern also about
drier air to the north and northeast that will be fighting
precipitation as it tries to spread north. This will produce high
snow ratios but far less QPF and hence, a drier but lighter snow.
Should see a fairly tight north-south gradient in areas with
headlines.
Still seeing swings in models run to run as much as 4 to 6 inches
and would not be surprised if a few places did exceed 6 inches in
far south, but knowing there will be a tight gradient, more
concerned with narrowing down impact area. Headline times may also
be consolidated knowing that brunt of weather should be exiting
Tuesday morning.
.LONG TERM...(Tuesday night through Monday)
Issued at 204 PM CST Mon Jan 25 2021
The middle and end of the work week look to be dry as upper level
and surface ridging move into and across the Midwest. As the
ridging moves past the region, the upper level flow will turn to
the southwest with a good model consensus that a system will
advance toward the region for the weekend. However, that is about
where the model consensus ends with lots of differences in the
details. The 25.00Z ECMWF had indicated that the system would be
taking on a positive tilt, becoming weaker and flatter as it
transitioned into an open wave as it moved across the region over
the weekend. This idea seemed to have good support in the WPC
cluster data for Saturday and Sunday. The new 25.12Z ECMWF has
trended toward a bit of different solution as it now shows two
waves coming out of the southwest with the first still coming out
with a positive tilt and weakening as it moves across Saturday
night. There is enough energy though, for an upper level low to
form over the Missouri River Valley and remain over the region
into Sunday until the second wave moves across the Mid-Mississippi
River Basin taking the upper level low out with it Sunday and
Sunday night. This is a very similar solution to the 25.12Z CMC.
The 25.12Z GFS was stronger with the initial short wave trough
coming out and has the upper level low forming farther east over
the Great Lakes and Ohio River Valley. Because it was stronger, it
allowed warmer air to flow into the region which could
potentially present precipitation type problems. This was already
evident in the ensemble data with the output from the 25.00Z EPS
primarily showing snow with almost all members showing some
accumulations while the 25.06Z GEFS did not have much accumulating
snow occurring. With such diversity in the potential solutions,
will keep things simple for now and stick with rain/snow as the
precipitation types with the main precipitation occurring Saturday
afternoon and night. The system is already mentioned in the HWO
and do not plan to increase any messaging given the ongoing system
for tonight into Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1118 AM CST Mon Jan 25 2021
While VFR conditions prevail now, mixed flight rules expected as
winter storm passes by to the south of the area tonight and early
Tuesday. Main TAF sites may stay entirely VFR, but conditions will
likely range from LIFR closer to a KALO-KDBQ line to VFR north of
Interstate 90 as snow falls across the south. Not sure exactly how
far lower ceilings may extend northward but will try to remain
optimistic for TAFs.
In either case, VFR should then prevail area wide as system pulls
away on Tuesday.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 6 PM this evening to noon CST
Tuesday for WIZ061.
MN...None.
IA...Winter Weather Advisory from 6 PM this evening to noon CST
Tuesday for IAZ018-019-029-030.
&&
SHORT TERM...TJS
LONG TERM...04
AVIATION...SheaHazardous weather outlook, Jan 25, 4:49 AM CST, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
449 AM CST Mon Jan 25 2021
MNZ079-086>088-WIZ017-029-032>034-261200-
Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau-
Jackson-
449 AM CST Mon Jan 25 2021
This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...north central Wisconsin and west
central Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A system may bring more winter weather to the area over the
weekend.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>011-MNZ094>096-WIZ041>044-053>055-261200-
Mitchell-Howard-Winneshiek-Allamakee-Mower-Fillmore-Houston-
La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
449 AM CST Mon Jan 25 2021
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight
Snow accumulations of 1 to 3 inches are possible tonight into
Tuesday morning, highest across northeast Iowa and far southwest
Wisconsin. There will likely be a sharp cutoff in amounts from
south to north, and any fluctuation in storm track will impact
potential snow totals. Continue to monitor the forecast for the
latest updates on this system. Gusty northeast winds tonight may
lead to blowing and drifting snow and poor visibility at times.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Accumulating snow will taper off from west to east Tuesday
morning. Gusty northeast winds through the morning may lead to
continued blowing and drifting snow.
Another system may bring more winter weather to the area over the
weekend.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports will be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ018-019-029-030-WIZ061-261200-
Floyd-Chickasaw-Fayette-Clayton-Grant-
449 AM CST Mon Jan 25 2021
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southwest Wisconsin.
.DAY ONE...Today and Tonight
A Winter Weather Advisory is in effect tonight into Tuesday
morning. Snow accumulations of 3 to 5 inches are currently
expected, though any fluctuation in storm track will have an
impact on potential snow totals. Continue to monitor the forecast
for the latest updates on this system. Gusty northeast winds
tonight may lead to blowing and drifting snow and poor visibility
at times.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Accumulating snow will taper off from west to east Tuesday
morning. Gusty northeast winds through the morning may lead to
continued blowing and drifting snow.
Another system may bring more winter weather to the area over the
weekend.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports will be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Kurz
Heavy Snow, Clayton
- When
- January 25, 4:20 PM CST to January 26, 11:40 AM CST
- Where
- Clayton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.845, -91.341 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 7 to 8 inches of snow across Clayton County. The highest reported total was 8 inches in Guttenberg.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Alabama, January 25, 20211 death · 30 injured · EF3 · 2 events
- Winter Storm and Winter Weather in Missouri, January 25, 20212 deaths · 11 events
- Hail and Damaging Winds in Mississippi, January 25 to 26, 20211 death · 2 injured · $39,000 · 1 in hail · 6 events
- Damaging Winds in Arizona, January 25, 2021$272,000 · 61 kt wind · 16 events
- Flash Flooding and Flooding in Missouri, January 25, 2021$30,000 · 26 events
- Heavy Snow in Iowa, January 25 to 26, 202140 events
- Tornado and Hail in Tennessee, January 25, 2021$25,000 · EF0 · 6 events
- Winter Storm in Nebraska, January 25 to 26, 202124 events
- Winter Storm in Nebraska, January 25, 202124 events
- Winter Storm and Winter Weather in Iowa, January 25 to 26, 202122 events
- Winter Storm and Winter Weather in Illinois, January 25 to 26, 202122 events
- Winter Storm and Winter Weather in Virginia, January 25 to 26, 202119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936625.